Physicians prescribe drugs like Klonopin to treat various disorders like panic attacks, anxiety, and seizure disorders. Klonopin has been proven effective in treating social anxiety due to its rate of absorption in the body. Anxiety disorders are the most common mental illness in the United States, and an estimated 40 million adults struggle annually. The number translates to 18.1 percent of all adults throughout the country.

Despite being highly treatable, only 36 percent of people will seek help. When they run out of organic options, they could seek chemical relief from a doctor. In 2018, an estimated 17,064,643 prescriptions were dispersed across the United States, which was down from the year before. Despite their effectiveness, benzodiazepines like Klonopin have the potential for abuse and addiction, and in some cases, dangerous overdoses. 

In 2013, an estimated 22,767 people died from a prescription drug overdose in the United States, and benzodiazepines were involved in 31 percent of fatal overdoses. The rate of overdose deaths rose a staggering 500 percent from 1996 to 2013. 

Although overdoses aren’t always fatal, they could cause permanent damage. It’s important to understand the signs of a Klonopin overdose as it could potentially save a life or prevent severe long-term damage. 

Signs and Symptoms of A Klonopin Overdose

Although it’s rare, an overdose could occur when someone uses more than the recommended dose of Klonopin. In some cases, overdoses might be intentional, while other times it’s accidental. It can lead to mild, moderate, or even severe symptoms. When someone overdoses on the drug, they could pass out, collapse, and have challenges being woken up.

Other signs and symptoms of a Klonopin overdose include the following:

  • Blurry vision: Cloudiness of the eyes is possible, leading to an inability to see or process surroundings. This can be dangerous to a person’s physical well-being but can also cause a sense of fear at the sudden impairment.
  • Mental confusion or anguish: Klonopin slows the electric processes in the brain. Because of this, it might cause a feeling of cloudiness or an incomplete state of comprehension.
  • Extreme drowsiness and sedation: This symptom could be present even when a person is surrounded by excessive commotion or noise. The symptom is most evident in a recreational setting where lethargy stands out. It’s similar to alcohol intoxication.
  • Slurred words or labored breathing: These may occur alongside one another or as unrelated symptoms. You should always pay close attention to any problems related to breathing. 

A severe overdose may cause someone to stop breathing and lead to death. The overdose risk is increased when Klonopin is abused or taken in conjunction with opioids. Abuse occurs when someone uses more than the prescribed dose, takes Klonopin without a prescription, or uses it with other depressant drugs like alcohol. 

Since Klonopin remains in the human body for several hours after consumption, overdose symptoms are possible for the duration of this window. If you suspect someone has overdosed, make sure to get them the help they need. 

Risk Factors for Klonopin Overdose

As was mentioned above, using Klonopin with other medications can increase the risk of overdose and cause life-threatening breathing issues. This is particularly true when it comes to opioids or opiate medications prescribed for pain or use illicitly. To avoid overdose and other severe health problems, you should never use Klonopin with the following:

  • Methadone (Methadose, Dolophine)
  • Hydromorphone (Exalgo, Dilaudid)
  • Codeine (Triacin-C, Fiorinal, Tuzistra XR)
  • Meperidine (Demerol)
  • Oxycodone (Oxycet, OxyContin, Percocet, Roxicet, and others)
  • Morphine (Duramorph PF, Astramorph, Kadian)
  • Tramadol (Ultram, Ultracet, Conzip)

Using Klonopin with these medications may result in overdose or other uncomfortable symptoms that include unusual dizziness, lightheadedness, difficulty breathing, extreme sleepiness, and unresponsiveness. 

Since Klonopin is a benzodiazepine, using it with any central nervous system (CNS) depressants will increase overdose risk. As was mentioned above, mixing it with alcohol, other sedative medications like Valium or Xanax, street drugs like heroin, or alcohol can result in severe breathing problems, overdose, or in severe cases, death. 

Klonopin Overdose By Snorting and Injection

klonopin-overdose

Klonopin is administered as a tablet and should only be consumed orally. However, in some cases, people might crush Klonopin tablets and snort the powder. Others may dissolve the medication and inject it into their veins, which puts the drug directly into their bloodstream. When used orally as instructed, the drug will enter the body slowly and disperse gradually.

Snorting or injecting Klonopin will produce different effects than the oral route of consumption. It makes it challenging for someone to tell when they’ve had too much. Klonopin might be less effective when injected or snorted, which prompts someone to consume more than they would by mouth. It allows an excess of the drug to enter a person’s system all at once, significantly raising the overdose risk.

Understanding the Causes of Klonopin Overdose

Although some might overdose on the drug intentionally, others do so by accident. When someone uses too much Klonopin or other benzos regularly, they typically build up a tolerance to the drug(s). Tolerance is characterized as your body getting used to the presence of a drug, meaning you’ll need more and more to experience its effects. 

When someone starts using more of a drug than prescribed, they could potentially take more than their body can handle, leading to an overdose. If someone abuses Klonopin without a prescription with the intention of getting high, they’ll consume substantial doses without understanding how much their bodies can safely process, also leading to an overdose. 

Klonopin Overdose Long-Term Effects

In most cases, Klonopin is a safe drug to take when used exactly as prescribed by your primary care physician. However, sometimes the dangers occur despite the otherwise safe conditions. When benzodiazepines are concerned, there is always a level of unpredictability. 

Klonopin has been linked to other serious side effects in the long-term as well. Prolonged use of the drug can result in increased suicidal tendencies and thoughts. In addition to this, it can also cause damage to the brain by impacting memory. In some cases, it might be brief. In others, it’s permanent. It can cause issues with the liver if used with alcohol, and it’s not uncommon for incidences of vertigo, confusion, fainting, and reduced reaction time to occur from Klonopin use. Although the medication is beneficial in the short-term, it should not be relied on for extended periods of time. 

Klonopin Overdose Treatment

Klonopin overdoses are treated similarly to other benzodiazepine overdoses. When the individual arrives at the emergency medical center, their symptoms will be tackled one by one. If there are any breathing abnormalities, doctors will address this first. Once the victim is deemed stable, doctors could administer a benzodiazepine antidote known as flumazenil, which will be at the doctor’s discretion. In some cases, this drug could lead to seizures, which is not a desirable outcome since, in some cases, those who use Klonopin do so to prevent seizures. 

Fortunately, Klonopin overdose victims have a high likelihood of surviving the incident if care is provided immediately. 

Treatment For Klonopin Addiction

Treatment for Klonopin addiction will start with medical detox. Although Klonopin might be used to treat seizures, benzodiazepines can cause seizures and other dangerous symptoms during withdrawal. For this reason, medical detox is necessary to ease the process and monitor the person’s safety as they rid the medication from their body. 

Reputable addiction treatment centers that treat Klonopin addiction must do so by basing the cases on individual needs. They should use various research-based therapies to help those change their behaviors, thoughts and learn coping skills to improve their physical and mental health. It could include behavioral therapy, counseling, nutrition, recreation, and meditation. 

For some, this process should take place on-site in a residential treatment facility, while others may be better suited in an outpatient treatment process that allows them to go home after therapy. Residential treatment is better for removing negative influences and encourages bonding with others who share recovery goals. Only an addiction specialist can determine what’s right for you. If you’ve overdosed on Klonopin, it might be time to seek the help you need.

Tap to GET HELP NOW: (888) 263-0631